Overdose Prevention and Awareness

OVERDOSE IS MOST COMMON WHEN:

  • Your tolerance has been lowered.
  • When you mix drugs and alcohol.
  • When you get stronger drugs then you are used to.
  • When you’re alone, and no one is around to help you.
  • When you’ve been sick, tired and rundown, or dehydrated.

HOW TO RECOGNIZE AN OVERDOSE:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Shallow or raspy breathing, snoring or gurgling sounds
  • Body is limp
  • Fingernails and lips turn blue or purplish black.
  • Won’t respond to their name being yelled, or yelling “I’m going to Narcan you.”

ACTIONS:

  1. Check to see if the individual can respond
    1. Give them a light shake, yell their name. Any response? Are they breathing?
    2. If you can’t get a response, try a sternum rub (rub your knuckles on their chest bone for about 10 seconds)
  2. Call 911
    1. You don’t need to mention “overdose” during the call, stick to the basics:
    2. Give the address and location
    3. Say “my friend is unconscious and I can’t wake them up” or “my friend isn’t breathing.”
  3. Provide Rescue Breathing
    1. Make sure nothing is in their mouth
    2. Tilt the head back, lift the chin, pinch nose
    3. Give breath every 5 seconds
  4. Administer Narcan
    1. If you have the Nasal Spray Narcan, spray half up one nostril, half up the other.
    2. If you have the injectable Narcan, inject 1cc into the muscle of the upper arm, upper thigh, or upper/outer quarter of the butt.
    3. Keep rescue breathing if they haven’t started breathing on their own.
    4. Give second dose of Narcan if there is no response after about 3 minutes
  5. After Narcan
    1. Remind the person that Narcan will wear off in about 30-45 minutes.
    2. Stay with the person until they go to the hospital or the Narcan wears off to make sure an overdose doesn’t reoccur.

WHERE TO GET NALOXONE IN MASSACHUSETTS:

Naloxone rescue kits are available by standing order (without a prescription) at the majority of pharmacies across the state, especially at CVS, Walgreens & Rite Aid.

Additional Resources:
Massachusetts Substance Abuse Information and Helpline:
800-327-5050 or www.helpline-online.org

Lean 2 Cope: Naloxone is available at support groups for family members dealing with loved ones suffering from substance abuse disorders.  Go to www.learn2cope.org for meeting times and locations.

Free educational materials related to overdose prevention are available at http://massclearinghouse.ehs.state.ma.us/